TikTok ‘Benadryl challenge’ is dangerous, FDA says

TikTok ‘Benadryl challenge’ is dangerous, FDA says
The U.S. Food and Drug Administration said that the Benadryl Challenge on TikTok is dangerous and should be avoided. (Smith Collection/Gado/Getty Images)

The U.S. Food and Drug Administration on Thursday called the TikTok “Benadryl challenge” dangerous and issued a warning about overdosing on the over-the-counter antihistamine.

According to an FDA news release, too much diphenhydramine (Benadryl), can lead to severe health problems, including serious heart problems, seizures, coma and even death.

“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl challenge’ encouraged in videos posted on the social media application TikTok,” the release said. “We are investigating these reports and conducting a review to determine if additional cases have been reported,” the agency said in a statement.

Content Continues Below

The game involves TikTok users, mostly teenagers, encouraging each other to take as much Benadryl as needed to hallucinate.

According to Healthline, TikTok has moved to remove videos related to the challenge. The FDA also said it contacted TikTok and “strongly urged” it to remove videos of the challenge from the video-sharing social networking service

“Health care professionals should be aware that the ‘Benadryl Challenge’ is occurring among teens and alert their caregivers about it,” the FDA said.

A TikTok spokesperson told The Hill that although company officials have seen the challenge trend on the platform, they “actively remove content that violates our guidelines and block related hashtags to further discourage participation.”

The challenge first began to trend in May, The Hill reported.

“Many youth believe over-the-counter drugs, like Benadryl, are harmless. However, Benadryl, or diphenhydramine, has many side effects that can be dangerous or even fatal,” Cindy Grant, director of the Hillsborough County Anti-Drug Alliance in Tampa, Florida, told Healthline.

“We encourage everyone to exercise caution in their behavior whether online or off,” the FDA said.

Benadryl, manufactured by Johnson & Johnson, is an antihistamine used to temporarily relieve symptoms caused by hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing, according to the FDA. The agency said the drug is safe and effective when used as recommended.